Hail, Johnson
- When
- February 5, 2:15 PM CST
- Where
- Johnson County, Clarksville
- Measured
- 1 in hail
- Reported by
- Law Enforcement
- Coordinates
- 35.470, -93.470
Early on the 5th, a strong storm system approached from the Plains. Ahead of the system, breezy southerly winds provided well above normal temperatures and abundant moisture.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LZK wrote it up.
Early on the 5th, a strong storm system approached from the Plains. Ahead of the system, breezy southerly winds provided well above normal temperatures and abundant moisture. Warmth and moisture destabilized the atmosphere and fueled developing thunderstorms. A cold front moved across the state causing numerous severe storms and several tornadoes. One of the tornadoes tracked from Yell County to Sharp County, staying on the ground for 121.84 miles. This track length set a record for the longest tornado path ever recorded in Arkansas. The continuous track was confirmed by two National Weather Service meteorologists who flew the track with the Civil Air Patrol. The final track was based on ground surveys, the Civil Air Patrol flight, and an aerial mapping flight performed for the Arkansas Forestry Commission.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Little Rock, AR wrote its last area forecast discussion before the first event at Feb 5, 11:03 AM CST, 3 hours 12 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LITTLE ROCK AR 1103 AM CST TUE FEB 5 2008 .SHORT TERM...TODAY THROUGH SUNDAY REGIONAL RADARS INDICATE SOME RECENT INCREASE IN COVERAGE AND INTENSITY OF CONVECTION ACROSS EASTERN OKLAHOMA...IN RESPONSE TO APPROACHING UPPER LEVEL ENERGY OVER TEXAS. THUNDERSTORM DEVELOPMENT...ONCE INITIATED...SHOULD BE EXPLOSIVE THIS AFTERNOON. NEAR TERM FORECASTS APPEAR ON TRACK. 55 && .PREV DISCUSSION... /ISSUED 1052 AM CST TUE FEB 5 2008/ AVIATION... WEATHER REMAINED QUIET THROUGHOUT THE MORNING HOURS. COLD FRONT WILL MOVE INTO THE STATE THIS AFTERNOON. THIS WILL ALLOW SHOWERS AND THUNDERSTORMS TO FIRE UP ACROSS THE STATE DURING THE AFTERNOON AND EARLY EVENING. SOME OF THESE STORMS MAY BECOME SEVERE. DRY AIR WILL QUICKLY MOVE INTO THE STATE TONIGHT BEHIND THE FRONT. HIGH PRESSURE WILL BUILD INTO THE REGION OVERNIGHT AND WEDNESDAY MORNING. PREV DISCUSSION... /ISSUED 345 AM CST TUE FEB 5 2008/ SHORT TERM...TODAY THROUGH FRIDAY NIGHT SLY FLOW HAS CONTD TO BRING SPRINGLIKE CONDS TO AR OVR THE PAST 24 HRS. TEMPS ACRS THE STATE RUNNING MAINLY IN THE 60S ATTM...WITH SFC DEWPOINTS RANGING FM THE UPR 50S N TO LOWER 60S OVR CNTRL AND SRN AR. MEANWHILE...STRONG CDFNT WAS NOTED TO THE NW OF AR EARLY THIS MRNG...RUNNING ROUGHLY ALONG THE I-44 CORRIDOR. CONVECTION ALONG THE BNDRY HAS CONTD TO SHIFT NEWD INTO MO OVERNIGHT. ADDITIONAL STORMS ARE STARTING TO FIRE FURTHER SWD OVR ERN TX AND WL IMPACT MAINLY WRN AR LATER THIS MRNG. MAIN FCST CONCERN CONTS TO BE THE POTENTIAL FOR SVR STORMS OVR THE FA LATER TODAY AND TNGT. MODELS HAVE CONTD TO TREND SOMEWHAT SLOWER WITH THE OVERALL EWD PROGRESSION OF THE UPR TROF AND SFC CDFNT THRU AR OVR THE NEXT 24 HRS. THIS HAS RESULTED IN SOME MINOR ADJUSTMENTS TO PRECIP TIMING TO GOING FCST. WITH INCRSG SFC WINDS EXPECTED TODAY...WL ISSUE A LAKE WIND ADVY FOR THE ENTIRE FA FM LATE THIS MRNG THRU 00Z. CONDS WL BE PRIME OVR AR FOR SVR STORM FORMATION LATER TODAY AND TNGT. FCST SOUNDINGS FOR THIS AFTN AND EARLY EVENING INDC CAPES ARND 1000 J/KG...WITH FCST HELICITY VALUES RANGING FM 250-350 M2/S2 OVR MOST OF AR BY THIS AFTN. STORMS WL ALSO BE AIDED BY A STRONG UPR LVL JET MAX /ARND 125 KTS/ FCST TO PASS ACRS THE REGION TNGT. THERE IS STILL SOME QUESTION AS TO THE TYPE OF STORM FORMATION THAT WL OCCUR LATER TODAY. MODELS INDC THAT A SQUALL LINE WL EVENTUALLY EVOLVE AHEAD OF THE CDFNT AS IT WORKS THRU THE AREA LATE THIS AFTN AND TNGT...WITH DAMAGING WINDS A MAJOR CONCERN. IF INDIVIDUAL CELLS ARE ABLE TO FORM AHEAD OF THE FNT...THEY WL HAVE THE POTENTIAL TO PRODUCE TORNADOES. RAIN CHCS WL DCRS LATER TNGT AS THE CDFNT SWEEPS EWD AND DRIER AIR WORKS INTO THE AREA. LOOKS LIKE TEMPS WL STAY WARM ENOUGH FOR LINGERING PRECIP TO RMN LIQUID ACRS NRN AR BEFORE ENDING BY LATE EVENING. NRN STREAM WL BRING ANOTHER SYS SEWD INTO THE MID SOUTH WITH A REINFORCING SHOT OF COOLER AIR. NO SIG CHGS MADE TO THE REST OF THE SHORT TERM. A WEAK UPR LVL SYS/ ASSOCD CDFNT WL PASS ACRS THE AREA THU AND EARLY THU NGT...BRINGING A WIND SHIFT AND SOME CLOUDS. LONG TERM...SATURDAY THROUGH MONDAY NORTHWEST FLOW WILL CONTINUE TO BRING DISTURBANCES TOWARDS THE REGION...BUT WITH LACK OF MOISTURE...FORECAST WILL CONTINUE TO BE DRY. CANADIAN HIGH PRESSURE WILL MOVE OFF JUST TO THE EAST OF THE STATE SUNDAY...SO DID NOT GO AS COOL AS GUIDANCE. THE NEXT CHANCE OF RAIN WILL BE ON MONDAY...AS A SURFACE LOW DEVELOPS OVER TEXAS AND MOVES EAST. && .PRELIMINARY POINT TEMPS/POPS... BATESVILLE AR 72 38 46 26 / 90 80 10 0 CAMDEN AR 77 43 52 31 / 80 70 10 0 HARRISON AR 68 34 42 26 / 100 40 10 0 HOT SPRINGS AR 75 40 50 30 / 90 50 0 0 LITTLE ROCK AR 76 42 51 29 / 90 70 10 0 MONTICELLO AR 77 45 53 30 / 70 90 10 0 MOUNT IDA AR 74 38 48 30 / 100 30 0 0 MOUNTAIN HOME AR 69 35 42 24 / 100 60 10 0 NEWPORT AR 73 40 48 27 / 90 80 10 0 PINE BLUFF AR 76 43 52 30 / 80 80 10 0 RUSSELLVILLE AR 72 37 44 28 / 100 40 10 0 SEARCY AR 75 42 50 28 / 90 80 10 0 STUTTGART AR 77 43 52 29 / 80 80 10 0 && .LZK WATCHES/WARNINGS/ADVISORIES... LAKE WIND ADVISORY UNTIL 6 PM CST THIS AFTERNOON FOR ARKANSAS- BAXTER-BOONE-BRADLEY-CALHOUN-CLARK-CLEBURNE-CLEVELAND-CONWAY- DALLAS-DESHA-DREW-FAULKNER-FULTON-GARLAND-GRANT-HOT SPRING- INDEPENDENCE-IZARD-JACKSON-JEFFERSON-JOHNSON-LINCOLN-LOGAN- LONOKE-MARION-MONROE-MONTGOMERY-NEWTON-OUACHITA-PERRY-PIKE-POLK- POPE-PRAIRIE-PULASKI-SALINE-SCOTT-SEARCY-SHARP-STONE-VAN BUREN- WHITE-WOODRUFF-YELL. && 55
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LITTLE ROCK AR 1035 AM CST TUE FEB 5 2008 ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-061100- ARKANSAS-BAXTER-BOONE-BRADLEY-CALHOUN-CLARK-CLEBURNE-CLEVELAND- CONWAY-DALLAS-DESHA-DREW-FAULKNER-FULTON-GARLAND-GRANT-HOT SPRING- INDEPENDENCE-IZARD-JACKSON-JEFFERSON-JOHNSON-LINCOLN-LOGAN-LONOKE- MARION-MONROE-MONTGOMERY-NEWTON-OUACHITA-PERRY-PIKE-POLK-POPE- PRAIRIE-PULASKI-SALINE-SCOTT-SEARCY-SHARP-STONE-VAN BUREN-WHITE- WOODRUFF-YELL- 1035 AM CST TUE FEB 5 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR A LARGE PART OF ARKANSAS. .DAY ONE...TODAY AND TONIGHT AN OUTBREAK OF SEVERE THUNDERSTORMS IS ANTICIPATED THIS AFTERNOON AND EVENING. ALL INTERESTS IN ARKANSAS ARE URGED TO MONITOR WEATHER BULLETINS...AND SHOULD BE PREPARED TO TAKE PROTECTIVE SAFETY MEASURES AS REQUIRED. A COLD FRONT...APPROACHING EXTREME NORTHWEST ARKANSAS LATE THIS MORNING...IS FORECAST TO ACCELERATE EASTWARD DURING THE AFTERNOON AND EVENING HOURS. AHEAD OF THIS BOUNDARY...UNSEASONABLY WARM AND MOISTURE CONDITIONS PREVAILED. UPPER LEVEL ENERGY...NOW OVER EASTERN TEXAS...IS FORECAST TO MOVE NORTHEASTWARD THIS AFTERNOON AND EVENING. THIS FEATURE WILL PROVIDE LARGE SCALE LIFT...TO OVERCOME A CAPPING INVERSION ACROSS THE REGION. THE FRONT WILL FOCUS THUNDERSTORM DEVELOPMENT AS IS ACCELERATES EASTWARD. THUNDERSTORMS ARE EXPECTED TO DEVELOP QUICKLY...AND WILL LIKELY ORGANIZE INTO A SQUALL LINE. FORECAST VERTICAL PROFILES OF TEMPERATURE...MOISTURE...AND WIND INDICATE THAT ATMOSPHERIC CONDITIONS ARE QUITE FAVORABLE FOR THE DEVELOPMENT OF SUPERCELL THUNDERSTORMS. DAMAGING WIND GUSTS ARE EXPECTED WITH THESE STORMS. ALSO...THESE STORMS WILL HAVE THE POTENTIAL TO PRODUCE TORNADOES. THIS IS A DEVELOPING SITUATION...SO STAY TUNED TO LATER FORECASTS FROM YOUR NATIONAL WEATHER SERVICE CONCERNING SEVERE WEATHER POTENTIAL THIS AFTERNOON AND TONIGHT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS EXPECTED THIS AFTERNOON AND TONIGHT. && ADDITIONAL INFORMATION CONCERNING THIS SEVERE WEATHER SITUATION CAN BE FOUND AT THE NWS LITTLE ROCK WEB SITE . GO TO HTTP://WEATHER.GOV AND CLICK ON CENTRAL ARKANSAS....THEN FEB 5 /SEVERE OUTBREAK/. 55/57/46
The Western Arkansas radar (KSRX), 83 km away, was scanning. The volume nearest the first event began at 20:17 UTC.
15 tornado, 12 hail, 11 thunderstorm wind, 1 lightning. Local standard time, as filed.
Power lines were blown down and trees were snapped and uprooted. Also, storage buildings were destroyed and a roof was blown off of a saw mill. Trees and power lines were blown down across Arkansas Highway 35. Trees blown down onto power lines caused power outages on Old Deane Road, Old Troy Road, and Midway Route.
Hail covered the ground on Arkansas Highway 922.
What was to become a very long-tracked tornado began in Yell County. Only minor tree damage was noted. The tornado then tracked into the Holla Bend National Wildlife Refuge in Pope County.
The tornado from Yell County tracked into the Holla Bend National Wildlife Refuge in Pope County. Damage was limited to trees being blown down on the southeast side of the refuge. The tornado then tracked back into Yell County, in the Carden Bottoms area.
After exiting the Holla Bend National Wildlife Refuge in Pope County, the tornado re-entered Yell County in the Carden Bottoms area. There was minor damage to two structures and a number of trees were blown down. The tornado then crossed the Arkansas River, moving back into Pope County in the area southwest of Atkins.
The tornado moved out of the Carden Bottoms area of Yell County, crossing the Arkansas River, and re-entering Pope County southwest of Atkins. The intensity and width of the tornado increased quickly within just a couple of miles after it moved across the Arkansas River. According to a survey by the Red Cross, damage included 46 houses destroyed, 19 houses with major damage, 37 houses with minor damage, and 2 other houses affected. In addition, 6 mobile homes were destroyed, 1 mobile home had major damage, and 4 others suffered minor damage. Several businesses were damaged as well. Numerous trees, power lines, and power poles were blown down. Several vehicles were blown off Interstate 40 as the tornado crossed the highway. One fatality occurred in the Lucky Landing area when a woman was thrown from her mobile home. Three fatalities, all members of a single family, occurred at a house on the east side of Atkins. Another fatality occurred in the Happy Bend community when a man left his mobile home and took shelter in a large, metal, intermodal shipping container. The container was blown hundreds of yards into the woods. The tornado then moved into Conway County, in the area west of Hattieville.
A Red Cross survey indicated that 3 houses had major damage, 5 had minor damage, and 5 others were affected. In addition, 3 mobile homes were destroyed, 3 had major damage, and 2 had minor damage. Numerous trees and power lines were blown down as well. The tornado continued into Baxter County, just east-southeast of Cotter.
The tornado moved out of Pope County, northeast of Atkins, into Conway County, west of Hattieville. According to the Federal Emergency Management Agency, 56 residences (both houses and mobile homes) suffered damage. Altogether, 32 residences were destroyed, 6 had major damage, and 18 had minor damage. Several chicken houses were destroyed, and approximately 80,000 chickens were killed. Numerous trees, power lines, and power poles were blown down. An elderly couple was killed about 3.2 miles south-southwest of Cleveland when their mobile home was destroyed. The tornado then moved into Van Buren County, south-southeast of Beverage Town.
The tornado moved from Marion County, north-northeast of Rea Valley, into Baxter County, just east-southeast of Cotter. A survey by the Red Cross indicated 21 houses were destroyed, 23 suffered major damage, 35 had minor damage, and 147 others were affected. In addition, 9 mobile homes were destroyed, 12 suffered major damage, 10 had minor damage, and 10 others were affected. One fatality occurred in a mobile home park. Most of the residential structures were in the area around Gassville. A number of businesses in Gassville, along U.S. Highway 62/412, were damaged. Numerous trees, power lines, and power poles were blown down. The tornado dissipated before reaching Mountain Home.
The tornado moved from Conway County, northeast of Cleveland, into Van Buren County, south-southeast of Beverage Town. A Red Cross survey indicated that 41 houses were destroyed, 26 suffered major damage, 29 had minor damage, and 30 others were affected. In addition, 21 mobile homes were destroyed, 4 suffered major damage, 2 had minor damage, and one other was affected. A boat factory was destroyed, and a church and a number of businesses were damaged. Three fatalities occurred: One in a house 3.2 miles south-southwest of Clinton, one at the boat factory in Clinton, and one in a mobile home 2.5 miles west of Shirley. The tornado continued into Stone County, south-southwest of Rushing.
A tornado knocked down some trees on private property, well away from any public roads.
A carport was blown over and landed in a living room.
The tornado moved from Van Buren County, north of Shirley, into Stone County, south-southwest of Rushing. According to a Red Cross survey, 24 houses were destroyed, 11 suffered major damage, 11 had minor damage, and 21 others were affected. Mobile home damage included 14 destroyed, 4 with major damage, 4 with minor damage, and 6 others affected. Major damage to businesses occurred near the intersection of Arkansas Highways 5 and 14 on the southeast side of Mountain View. A car dealership was destroyed and some of the cars on the sales lot were thrown across the highway. One car was lofted over a building across the highway and then thrown down into a ravine. Nearby, a utility pole was pulled up by the tornado, and then a large part of the pole was jammed back into the ground with all the wires still attached. The Stone County Medical Center suffered substantial damage, and a number of doctors' offices nearby were destroyed. Other businesses destroyed included a body shop, a paint shop, and a car parts store. A fire station had major damage. A major electrical transmission line outside of Mountain View was destroyed. It was nearly a week before the line could be rebuilt and power restored. One person was killed in a house just east of the Highway 5/14 intersection. The tornado continued into Izard County, in the area just northwest of Guion.
Three large pine trees fell on a home in Hot Springs Village. A pine tree fell on a golf course. Also, an 80-foot tree fell on a home.
The tornado moved out of Stone County, northeast of Mountain View, into Izard County, just northwest of Guion. A survey by the Federal Emergency Management Agency indicated 106 residential structures (houses and mobile homes) suffered damage. This included 43 residences destroyed, 14 with major damage, 36 with minor damage, and 13 others affected. A cattle farmer lost hundreds of cattle to the tornado. Two fatalities occurred: One in a mobile home in the Rose Trail area, and the other in a mobile home at Zion. The tornado continued into Sharp County, in the area northwest of Evening Shade.
Golf ball sized hail was reported at Stuttgart Airport.
Sardis Road between Shannon Hills and southwest Little Rock was closed due to limbs and trees blocking the road.
The tornado moved out of Izard County, south of Horseshoe Bend, and into Sharp County, northwest of Evening Shade. According to a survey by the Red Cross, 30 houses were destroyed, 7 suffered major damage, 17 had minor damage, and 11 others were affected. In addition, 10 mobile homes were destroyed, 1 had major damage, 2 had minor damage, and 1 was affected. Two apartments had minor damage and two others were affected. At least 40 businesses along U.S. Highway 62/412 in Highland were damaged or destroyed. Also, a church was destroyed and vehicles were overturned along the highway. The fire department in Highland lost most of its building and equipment. The Highland High School had minor damage. The tornado finally ended its long path northeast of Highland.
Numerous trees and power lines were blown down. Roofs were damaged on a number of homes by fallen trees.
Trees and power lines were blown down in the Cabot area.
A downed power pole was reported on Central High Road.
Trees and power lines were blown down, a barn was destroyed, and part of an old chicken house collapsed. The tornado continued into White County, in the area southwest of El Paso.
Lightning struck the school campus, causing damage to the school and surveillance system.
The tornado moved from Faulkner County, east of Vilonia, into White County, southwest of El Paso. Trees and power lines were blown down, and a mobile home was destroyed.
A chicken house was destroyed in Floral.
Several dozen trees were blown down or snapped off, power lines were blown down along Arkansas Highway 39, and shingles were taken off a few roofs.
Between 12 to 15 trees were blown down on roadways in south Bradley County.
As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.
| Event | Date | Age | Sex | Where | Kind |
|---|---|---|---|---|---|
| Tornado, Pope | 2008-02-05 | 78 | Female | Mobile/Trailer Home | Direct |
| Tornado, Pope | 2008-02-05 | 56 | Male | Other | Direct |
| Tornado, Pope | 2008-02-05 | 40 | Male | Permanent Home | Direct |
| Tornado, Pope | 2008-02-05 | 42 | Female | Permanent Home | Direct |
| Tornado, Pope | 2008-02-05 | 10 | Female | Permanent Home | Direct |
| Tornado, Conway | 2008-02-05 | 84 | Male | Mobile/Trailer Home | Direct |
| Tornado, Conway | 2008-02-05 | 68 | Female | Mobile/Trailer Home | Direct |
| Tornado, Baxter | 2008-02-05 | 77 | Female | Mobile/Trailer Home | Direct |
| Tornado, Van Buren | 2008-02-05 | 37 | Female | Mobile/Trailer Home | Direct |
| Tornado, Van Buren | 2008-02-05 | 81 | Female | Permanent Home | Direct |
| Tornado, Van Buren | 2008-02-05 | 29 | Male | Business | Direct |
| Tornado, Stone | 2008-02-05 | 50 | Female | Permanent Home | Direct |
| Tornado, Izard | 2008-02-05 | 51 | Male | Mobile/Trailer Home | Direct |
| Tornado, Izard | 2008-02-05 | 32 | Male | Mobile/Trailer Home | Direct |
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Arkansas in 2008Every state in 2008This day in weather historyThe tornado archive for Arkansas, 2008Warnings in Arkansas, February 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 68368, 84498, 68369, 68370, 83124, 83125, 68371, 80989, 80991, 82614, 80997, 68372, 82507, 81031, 82508, 68373, 81043, 82509, 83123, 81045, 82502, 81054, 68374, 68375, 83126, 81078, 68376, 68387, 83127, 83128, 82588, 83104, 82590, 68390, 68391, 68388, 82510, 68389, 68377.